An inescapable crisis
It’s become increasingly difficult to feel removed from the opioids issue in the United States.
Nationally, the number of deaths by heroin overdose has tripled since 2012 and the number of deaths by synthetic opioids has increased tenfold in the same timeframe. Because heroin and prescription painkillers According to the National Institute on Drug Abuse, “nearly 80% of Americans using heroin reported misusing prescription opioids first”.
In Huntingdon County the increase in overdoses are similar. In 2014, there were three reported deaths by heroin overdose, and just three years later 10 were reported.
As the prescription rate and subsequent misuse of painkillers increases, it is important to understand the role that each of us individually play in helping to prevent misuse of prescription painkillers.
Tip #1: Understand your own pain management
Prescription painkillers play an important role in helping patients of all kinds manage chronic or post-surgical pain. Prescription painkillers are not, however, the only option. Be ready to ask your doctor about options for managing pain and the risks associated with whichever method you decide to use. Remember that pain management can be integrative (using more than one method) and developing a pain management plan that fits your needs and lifestyle is an important step in avoiding prescription misuse. Keep an ongoing dialog with your doctor to help make modifications to your pain management plan if you feel some aspect is ineffective.
Tip #2: Dispose of painkillers responsibly
In Huntingdon County, you can dispose of your painkillers in dropboxes at the Huntingdon Borough Police Station (530 Washington Street, Huntingdon PA) and some local pharmacies. Responsible disposable will reduce you and your family’s susceptibility to robbery and help to reduce the influx of prescription painkillers available for street-level distribution.
See a list of other local police stations that have prescription opioid take-back programs here.
Tip #3: Understand the addiction process
Whether you or a loved one has been prescribed painkillers or might have exposure to them, it is important to understand the process of addiction and the support available.
Not all drug users are addicted, but any illicit substance use should be addressed. Click here to learn more about substance use disorder and drug addiction.
A drug overdose is a life-threatening condition that can happen to anyone any time a narcotic is used. Knowing how to help an individual who has overdosed can help save the life of a family, friend, neighbor, or someone else’s loved one.
Opioid overdoses occur when the the influx of opioid receptors slow down or “clog” the neurological signals in the brain. The slow-down of brain activity causes all systems in the body to slow down as well, including breathing and circulatory functions. Hypoxia refers to the decrease in the amount of oxygen reaching the brain, which can result in a coma, permanent brain damage, or death.
Overdoses can claim the life of a victim within three minutes, so it is important to act quickly if you suspect someone has overdosed.
If you notice that someone has shallow, labored, or no breathing and is unresponsive, follow these steps to help save their life:
- Call 9-1-1. Although you might be able to revive someone suffering from an overdose, they will need additional resources from a medical professional to address other complications from an overdose. Make sure emergency responders are on their way before you begin attempting to revive someone who has overdosed. Do not fear legal consequences for you or the victim if you seek help for an overdose.
- Begin CPR if you know how. CPR will help deliver oxygen to the brain even if the overdose victim is not able to do it automatically. CPR can help save lives in many situations beyond overdoses, so it is advisable to learn CPR.
- Administer naloxone. Naloxone temporarily reverses the effects of opioids on the brain and can help revive someone experiencing hypoxia. If you have naloxone (which is available in the brand-name nasal spray Narcan) or can get it from someone within in a few minutes, administer it to the overdose patient. It is recommended that everyone, regardless of personal relation to opioid users, should have this life-saving drug available. You can buy naloxone over-the-counter at most pharmacies.
- Wait for emergency responders. Naloxone’s effects are not permanent and a victim can experience a second overdose, so it is important that the victim gets to a medical facility to get further treatment.